Hail, Finney
- When
- August 7, 4:10 PM CST
- Where
- Finney County, 9.45 mi WSW of Friend
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.240, -101.090
Hail up to tennis ball sized.
Scattered severe storms rumbled across much of the CWA and produced large hail and damaging winds. Enhanced mid-level flow gave way to sufficient vertical shear with more organized convection, although more high based than further to the north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Scattered severe storms rumbled across much of the CWA and produced large hail and damaging winds. Enhanced mid-level flow gave way to sufficient vertical shear with more organized convection, although more high based than further to the north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 4:03 PM CST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 503 PM CDT Sat Aug 7 2021 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday) Issued at 312 PM CDT Sat Aug 7 2021 A strong, compact upper level shortwave disturbance moving out of the Rockies was located near KCYS early this afternoon. Ahead of this system, a surface trough was deepening over the western High Plains. A cold front was also pushing south through northeast Colorado into far northwest Kansas. Temperatures have climbed into the 90s to around 100 degrees, resulting CAPE values over 2000 j/kg. while deep layer shear has also increased, the highest values (40 kts) are confined to northwest Kansas with values around 25-30 kts located over southwest Kansas. Latest satellite imagery is now starting to show some cumulus and isolated thunderstorm development off the higher terrain in eastern Colorado. The latest CAMs show initially isolated thunderstorms developing along the surface trough near the Kansas/Colorado border after 4 pm and then moving east through the evening hours. The models have been trending toward more thunderstorm development in the area from Highway 96 to I-70 and areas to the north. Have increased pops in that area into the likely category this evening. Thunderstorms developing farther south near the Oklahoma border will start running into a more capped atmosphere over south central Kansas this evening and have lowered pops in that area accordingly. It still appears that with high based thunderstorms and a fair amount of downdraft CAPE, strong to damaging thunderstorm wind gusts will be the main threat although a few brief supercells could develop along I-70 with an increased hail threat. The CAMs continue to show the thunderstorms progressing fairly quickly this evening and they should be winding down or moving out of the forecast area by 9 or 10 pm. The cold front will continue moving south and east tonight into Sunday morning and should be washing out over south central Kansas or northern Oklahoma by Sunday afternoon. There is some potential for a few thunderstorms near the old frontal boundary but it appears that the threat for severe weather will be shifting toward southeast Kansas. Temperatures on Sunday should be similar to todays, if not a few degrees cooler in the mid/upper 90s. .LONG TERM...(Sunday night through Saturday) Issued at 312 PM CDT Sat Aug 7 2021 Another shortwave trough will move east across the northern Plains on Monday night into Tuesday. This will push another weak frontal boundary south into Kansas with a few thunderstorms possible along the front. Hot temperatures will likely continue through the early part of next week especially over far southwest Kansas. After the early week wave passes by, the medium range models show the upper level ridge retrograding somewhat into the western U.S. with weak northwest flow aloft developing over the central High Plains. With some low level moisture still in place across the central High Plains, there will be some opportunities for afternoon and evening thunderstorms across central and adjacent portions of southwest Kansas through the middle part of the week. A stronger wave dropping out of Canada into the Midwest will reinforce the northwest flow pattern and should also push some cooler temperatures back into the High Plains. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 500 PM CDT Sat Aug 7 2021 Scattered thunderstorms will move eastward across west central and portions of southwest Kansas through this evening, potentially affecting all TAF sites. Some storms may become severe with large hail and damaging winds the main hazards. Otherwise, VFR conditions are expected to prevail through Sunday afternoon. Gusty south- southwest winds will gradually subside later this evening as a weak lee side trough of low pressure edges east through western Kansas tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 98 70 102 / 20 0 0 0 GCK 59 96 65 101 / 40 0 0 0 EHA 62 96 65 102 / 40 0 0 0 LBL 62 97 66 102 / 40 0 0 0 HYS 65 97 69 102 / 50 0 0 0 P28 70 98 73 102 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 503 AM CDT Sat Aug 7 2021 KSZ030-031-043>046-061>066-074>081-084>090-081015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 503 AM CDT Sat Aug 7 2021 /403 AM MDT Sat Aug 7 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There is a chance of thunderstorms this afternoon and evening. These storms could be severe with hail as large as quarters and winds as high as 60 mph. Day 1 Hazards ------------- * Excessive heat: Limited risk * Severe thunderstorms: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 4 pm. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
12 thunderstorm wind, 4 hail. Local standard time, as filed.
Hail up to tennis ball sized.
Wind gusts to 60 MPH were reported.
A tree was blown over.
Unspecified wind damage was reported (from MPing).
Power lines were blown down on the west side of Hays.
Winds were estimated to be around 65 MPH.
Tree limbs were blown through the wind shield of a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983000, 983001, 983010, 983011, 983013, 983017, 983018, 983005, 983019, 983007, 983002, 983003, 983021, 983027, 983022, 983023.